Skip to main content

Stack-Number is Not Bounded by Queue-Number

Abstract

We describe a family of graphs with queue-number at most 4 but unbounded stack-number. This resolves open problems of Heath, Leighton and Rosenberg (1992) and Blankenship and Oporowski (1999).

This is a preview of subscription content, access via your institution.

References

  1. P. Angelini, G. Di Battista, F. Frati, M. Patrignani and I. Rutter: Testing the simultaneous embeddability of two graphs whose intersection is a biconnected or a connected graph, J. Discrete Algorithms 14 (2012), 150–172.

    MathSciNet  Article  Google Scholar 

  2. M. Baur and U. Brandes: Crossing reduction in circular layouts, in: Proc. 30th International Workshop on Graph-Theoretic Concepts in Computer Science (WG’ 04), vol. 3353 of Lecture Notes in Computer Science, 332–343, Springer, 2004.

  3. M. A. Bekos, H. Förster, M. Gronemann, T. Mchedlidze, F. Montecchiani, C. N. Raftopoulou and T. Ueckerdt: Planar graphs of bounded degree have bounded queue number, SIAM J. Comput. 48 (2019), 1487–1502.

    MathSciNet  Article  Google Scholar 

  4. F. R. Bernhart and P. C. Kanen: The book thickness of a graph, J. Combin. Theory Ser. B 27 (1979), 320–331.

    MathSciNet  Article  Google Scholar 

  5. R. Blankenship: Book embeddings of graphs, Ph.D. thesis, Department of Mathematics, Louisiana State University, U.S.A., 2003.

    Google Scholar 

  6. R. Blankenship and B. Oporowski: Drawing subdivisions of complete and complete bipartite graphs on books, Tech. Rep. 1999-4, Department of Mathematics, Louisiana State University, U.S.A., 1999.

    Google Scholar 

  7. É. Bonnet, C. Geniet, E. J. Kim, S. Thomassé and R. Watrigant: Twin-width II: small classes, in: Proc. Annual ACM-SIAM Symp. on Discrete Algorithms (SODA’ 21), 2020.

  8. É. Bonnet, C. Geniet, É. J. Kim, S. Thomassé and R. Watrigant: Twin-width III: Max independent set and coloring, 2020, arXiv:2007.14161.

  9. É. Bonnet, É. J. Kim, S. Thomassé and R. Watrigant: Twin-width I: tractable FO model checking, in: Proc. 61st IEEE Symp. on Foundations of Comput. Sci. (FOCS’ 20). 2020.

  10. J. Bourgain: Expanders and dimensional expansion, C. R. Math. Acad. Sci. Paris 347 (2009), 357–362.

    MathSciNet  Article  Google Scholar 

  11. J. Bourgain and A. Yehudayoff: Expansion in SL2(ℝ) and monotone expansion, Geometric and Functional Analysis 23 (2013), 1–41.

    MathSciNet  Article  Google Scholar 

  12. F. R. K. Chung, F. T. Leighton and A. L. Rosenberg: Embedding graphs in books: a layout problem with applications to VLSI design, SIAM J. Algebraic Discrete Methods 8 (1987), 33–58.

    MathSciNet  Article  Google Scholar 

  13. G. Di Battista, F. Frati and J. Pach: On the queue number of planar graphs, SIAM J. Comput. 42 (2013), 2243–2285.

    MathSciNet  Article  Google Scholar 

  14. V. Dujmović, G. Joret, P. Micek, P. Morin, T. Ueckerdt and D. R. Wood: Planar graphs have bounded queue-number, J. ACM 67 (2020), 22.

    MathSciNet  Article  Google Scholar 

  15. V. Dujmović, P. Morin and D. R. Wood: Layout of graphs with bounded tree-width, SIAM J. Comput. 34 (2005), 553–579.

    MathSciNet  Article  Google Scholar 

  16. V. Dujmović, P. Morin and D. R. Wood: Layered separators in minor-closed graph classes with applications, J. Combin. Theory Ser. B 127 (2017), 111–147.

    MathSciNet  Article  Google Scholar 

  17. V. Dujmović, P. Morin and D. R. Wood: Graph product structure for non-minor-closed classes, 2019, arXiv:1907.05168.

  18. V. Dujmović, A. Pór and D. R. Wood: Track layouts of graphs, Discrete Math. Theor. Comput. Sci. 6 (2004), 497–522.

    MathSciNet  MATH  Google Scholar 

  19. V. Dujmović, A. Sidiropoulos and D. R. Wood: Layouts of expander graphs, Chicago J. Theoret. Comput. Sci. 2016 (2016).

  20. V. Dujmović and D. R. Wood: On linear layouts of graphs, Discrete Math. Theor. Comput. Sci. 6 (2004), 339–358.

    MathSciNet  MATH  Google Scholar 

  21. V. Dujmović and D. R. Wood: Stacks, queues and tracks: Layouts of graph subdivisions, Discrete Math. Theor. Comput. Sci. 7 (2005), 155–202.

    MathSciNet  Article  Google Scholar 

  22. V. Dujmović and D. R. Wood: Graph treewidth and geometric thickness parameters, Discrete Comput. Geom. 37 (2007), 641–670.

    MathSciNet  Article  Google Scholar 

  23. Z. Dvořák, T. Huynh, G. Joret, C.-H. Liu and D. R. Wood: Notes on graph product structure theory, in: D. R. Wood, J. de Gier, C. E. Praeger and T. Tao, eds., 2019-20 MATRIX Annals, 513–533, Springer, 2021.

  24. P. Erdős and G. Szekeres: A combinatorial problem in geometry, Compositio Math. 2 (1935), 463–470.

    MathSciNet  MATH  Google Scholar 

  25. D. Gale: The game of Hex and the Brouwer fixed-point theorem, Amer. Math. Monthly 86 (1979), 818–827.

    MathSciNet  Article  Google Scholar 

  26. Z. Galil, R. Kannan and E. Szemerédi: On 3-pushdown graphs with large separators, Combinatorica 9 (1989), 9–19.

    MathSciNet  Article  Google Scholar 

  27. C. Haslinger and P. F. Stadler: RNA structures with pseudo-knots: Graph-theoretical, combinatorial, and statistical properties, Bull. Math. Biology 61 (1999), 437–467.

    Article  Google Scholar 

  28. L. S. Heath, F. T. Leighton and A. L. Rosenberg: Comparing queues and stacks as mechanisms for laying out graphs, SIAM J. Discrete Math. 5 (1992), 398–412.

    MathSciNet  Article  Google Scholar 

  29. L. S. Heath and A. L. Rosenberg: Laying out graphs using queues, SIAM J. Comput. 21 (1992), 927–958.

    MathSciNet  Article  Google Scholar 

  30. M. Kaufmann, M. A. Bekos, F. Klute, S. Pupyrev, C. N. Raftopoulou and T. Ueckerdt: Four pages are indeed necessary for planar graphs, J. Comput. Geom. 11 (2020), 332–353.

    MathSciNet  MATH  Google Scholar 

  31. S. M. Malitz: Graphs with E edges have pagenumber \(O(\sqrt E )\), J. Algorithms 17 (1994), 71–84.

    MathSciNet  Article  Google Scholar 

  32. J. Nešetřil and P. Ossona de Mendez: Sparsity, vol. 28 of Algorithms and Combinatorics, Springer, 2012.

  33. J. Nešetřil, P. Ossona de Mendez and D. R. Wood: Characterisations and examples of graph classes with bounded expansion, European J. Combin. 33 (2011), 350–373.

    MathSciNet  Article  Google Scholar 

  34. L. Taylor Ollmann: On the book thicknesses of various graphs, in: F. Hoffman, R. B. Levow and R. S. D. Thomas, eds., Proc. 4th Southeastern Conference on Combinatorics, Graph Theory and Computing, vol. VIII of Congr. Numer., 459, Utilitas Math., 1973.

  35. S. Pupyrev: Book embeddings of graph products, 2020, arXiv:2007.15102.

  36. A. L. Rosenberg: The DIOGENES approach to testable fault-tolerant arrays of processors, IEEE Trans. Comput. C-32 (1983), 902–910.

    Article  Google Scholar 

  37. A. L. Rosenberg: Book embeddings and wafer-scale integration, in: Proc. 17th Southeastern International Conf. on Combinatorics, Graph Theory, and Computing, vol. 54 of Congr. Numer., 217–224. 1986.

  38. A. L. Rosenberg: DIOGENES, circa 1986, in: Proc. VLSI Algorithms and Architectures, vol. 227 of Lecture Notes in Comput. Sci., 96–107, Springer, 1986.

  39. F. Shahrokhi, O. Sýkora, L. A. Székely and I. Vřťo: The book crossing number of a graph, J. Graph Theory 21 (1996), 413–424.

    MathSciNet  Article  Google Scholar 

  40. D. R. Wood: Bounded degree book embeddings and three-dimensional orthogonal graph drawing, in: P. Mutzel, M. Jünger and S. Leipert, eds., Proc. 9th International Symposium on Graph Drawing (GD’ 01), vol. 2265 of Lecture Notes in Computer Science, 312–327, Springer, 2001.

  41. D. R. Wood: Queue layouts of graph products and powers, Discrete Math. Theor. Comput. Sci. 7 (2005), 255–268.

    MathSciNet  MATH  Google Scholar 

  42. D. R. Wood: Bounded-degree graphs have arbitrarily large queue-number, Discrete Math. Theor. Comput. Sci. 10 (2008), 27–34.

    MathSciNet  MATH  Google Scholar 

  43. M. Yannakakis: Embedding planar graphs in four pages, J. Comput. System Sci. 38 (1989), 36–67.

    MathSciNet  Article  Google Scholar 

  44. M. Yannakakis: Planar graphs that need four pages, J. Combin. Theory Ser. B 145 (2020), 241–263.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgement

Thanks to Édouard Bonnet for a helpful comment.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to David R. Wood.

Additional information

Research supported by NSERC.

Research supported by the Australian Research Council.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dujmović, V., Eppstein, D., Hickingbotham, R. et al. Stack-Number is Not Bounded by Queue-Number. Combinatorica 42, 151–164 (2022). https://doi.org/10.1007/s00493-021-4585-7

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00493-021-4585-7

Mathematics Subject Classification (2010)

  • 05C10